En español
NIDA

Menu

Prescription Drug Abuse

What are the possible consequences of CNS depressant use and abuse?

A hand holding a prescription

Despite their many beneficial effects, benzodiazepines and barbiturates have the potential for abuse and should be used only as prescribed. The use of non-benzodiazepine sleep aids is less well studied, but certain indicators have raised concern about their abuse liability as well. During the first few days of taking a prescribed CNS depressant, a person usually feels sleepy and uncoordinated, but as the body becomes accustomed to the effects of the drug and tolerance develops, these side effects begin to disappear. If one uses these drugs long term, larger doses may be needed to achieve the therapeutic effects. Continued use can also lead to physical dependence and withdrawal when use is abruptly reduced or stopped (see textbox, Dependence vs. Addiction). Because all CNS depressants work by slowing the brain's activity, when an individual stops taking them, there can be a rebound effect, resulting in seizures or other harmful consequences. Although withdrawal from benzodiazepines can be problematic, it is rarely life threatening, whereas withdrawal from prolonged use of barbiturates can have life-threatening complications. Therefore, someone who is thinking about discontinuing CNS depressant therapy or who is suffering withdrawal from a CNS depressant should speak with a physician or seek immediate medical treatment.

This page was last updated October 2011

What are the possible consequences of CNS depressant use and abuse?

Ordering Publications

Call 1-877-643-2644 or:
NIDA Drug Pubs

Cite this article

AP style citation

National Institute on Drug Abuse (2011). What are the possible consequences of CNS depressant use and abuse?. In Prescription Drug Abuse. Retrieved from http://www.drugabuse.gov/publications/prescription-drugs-abuse-addiction/cns-depressants/what-are-possible-consequences-cns-depressant-use-abuse

press ctrl+c to copy